1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Lisinopril and other blood pressure drugs

Discussion in 'Type 2 Diabetes' started by Graceelsie, May 4, 2012.

  1. Graceelsie

    Graceelsie Type 2 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    I thought I would try to find out other people's experiences with drugs to control blood pressure. When first diagnosed with Type 2 some years ago they decided to put me on Ramipril as my bp was a little high. I really did try to stick with it for some weeks but the side effect of stunning headaches got to me too much and I had to give up taking them and decided basically to leave it unmedicated. Recently my bp went really high (I am under a lot of stress) and the doctor insisted on trying ACE inhibitors again. She put me on Lisinopril on Wednesday and after just two days (and the dose is only one 5mg tablet too) I have just suffered a day where my head felt like it would explode, I couldn't move out of bed without feeling giddy and my stomach was horrendously acidic so I could not eat anything. So this tablet is worse than the first one and no way am I putting another into my system this evening (Friday)!

    So I have some questions...

    A) is there anything else they can put me on for bp that is not an ACE inhibitor and not likely to cause me headaches, dizziness and stomach pain? (I also have M.E. and am very sensitive to med side effects).
    B) Has anyone else had this bad a reaction to this drug and others in its group?
    C) The gp told me a good reason to take it was because it protected my kidneys and then promptly gave me a form for blood tests to test my kidney function was not adversely affected in three weeks time... does it help kidneys or harm them?... this seems totally contradictory and my Mum (with heart failure) was taken off the same drug after one day when in hospital because her kidney function went downhill!!!

    TIA, Grace
     
  2. viviennem

    viviennem Type 2 · Well-Known Member

    Messages:
    3,140
    Likes Received:
    149
    Trophy Points:
    103
    Sorry I can't help much, Grace. I had the same dose of Lisinopril as you with no side-effects at all. 5mg per day is actually a very low dose. I think you need to see your GP again.

    I've been low-carbing for my BG levels and to lose weight. I came off the Lisinopril just after Christmas because my BP is now okay.

    I take magnesium citrate as a supplement, 150mg 3 times a day, which is supposed to help with BP. I believe it does. I get mine via Ebay or Amazon, called Magasorb, though there are other brands. The 'citrate' bit is important - it's the most easily absorbed. I used to take it as well as the Lisinopril. It will maybe help with the acidic stomach?

    I'd Google it to check there are no interactions with any other meds you may be taking, and discuss it with your doctor to make sure. I believe the treatment for pre-eclampsia is hospital is large doses of magnesium, so its use for BP treatment is medically known.

    Hope you feel better soon. Make sure you drink plenty of water.

    Viv 8)
     
  3. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    I'm sure any of the drugs ending with Pril help to protect the kidneys. Grace I would go back and see your gp and tell him about the side-effects you are experiencing.
     
  4. Adam63

    Adam63 · Active Member

    Messages:
    26
    Likes Received:
    4
    Trophy Points:
    23
    The class of drugs with names ending in -pril are ACE inhibitors. They interfere with the Angiotensin Converting Enzyme mechanism, which reduces the production of Angiotensin thus reducing blood pressure.

    Those having problems with this class of drugs usually are switched to ARBs. These are Angiotensin Receptor Blockers and work in a similar way to reduce the production of Angiotensin. This class of drugs have names ending in -sartan. They have less side effects than the -prils and I suspect it is merely cost reasons for the ACE's being the first choice for doctors.

    Do ask your GP to consider switching you to an ARB.
     
  5. Cowboyjim

    Cowboyjim · Well-Known Member

    Messages:
    1,294
    Likes Received:
    20
    Trophy Points:
    58
    Very sorry to hear that. I have been taking lis for over a year and have had no side-effects ex for the more frequent urination. That said I do have little confidence in its efficacy. Every time I visit the GP my BP goes up...WCS I presume, it is ok when I am at home tho.
    Dare I suggest that you address this problem in more than one way? Pills are OK but in some cases hypertension has non-medical origins and you mention stress. Meditation and yoga have been suggested to me as has more exercise. Diet can also affect BP. As with DM I think an holistic approach (is that the right word?) is needed. Depending on your age and other factors there is more than one way to skin the proverbial. (GPs, dare I re-state it, run on rails...)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook